Florida, 2015

Hail and Damaging Winds in Florida, June 1, 2015

June 1, 2015 · NWS JAX · 9 events in 5 counties and zones

Light steering flow was in place which enabled both west and east coast sea breezes to penetrate inland through the day. Sea breeze forcing interacted with high moisture and marginal instability to fuel scattered pulse severe storms which produced wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Light steering flow was in place which enabled both west and east coast sea breezes to penetrate inland through the day. Sea breeze forcing interacted with high moisture and marginal instability to fuel scattered pulse severe storms which produced wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 1, 1:23 PM EST, 12 minutes earlier.

Area forecast discussion, Jun 1, 1:23 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
223 PM EDT MON JUN 1 2015

...STRONG TO LOCALLY SEVERE STORMS POSSIBLE THE NEXT COUPLE OF
DAYS...

.NEAR TERM /THROUGH TUESDAY/...
SCATTERED TO NUMEROUS STORMS ARE DEVELOPING ALONG THE ATLANTIC
SEABREEZE JUST INLAND FROM THE NE FL BEACHES EARLY THIS AFTN.
THIS ACTIVITY...ALONG WITH ADDITIONAL ACTIVITY DEVELOPING ACROSS
INLAND SE GA WILL MERGE WITH THE GULF SEABREEZE MOVING EAST ALONG
THE I-17 CORRIDOR LATER THIS AFTN. SIMILAR TO YESTERDAY AFTN...THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND SMALL
HAIL. IN ADDITION...WITH RELATIVELY SLOW STORM MOTION...HEAVY RAIN
WILL BE POSSIBLE WITH THE HEAVIEST ACTIVITY. RESIDUAL ACTIVITY
THIS EVENING WILL MIGRATE BACK TO THE EAST BEFORE DIMINISHING IN
COVERAGE BY MIDNIGHT OR SO. NEAR NORMAL TEMPERATURES WILL PREVAIL
FOR LOWS TNGT.

TUESDAY...A LARGE MID/UPPER TROUGH WILL DIG IN ACROSS THE CENTRAL
GULF STATES...WITH A WEAK FRONT SAGS SE TOWARDS THE REGION. DEEP
LAYER MOISTURE WILL INCREASE SIGNIFICANTLY...COMBINING WITH SHORT
WAVE ENERGY RESULTING IN NUMEROUS SHWRS/TSTMS BY TUESDAY AFTN
FOR MOST AREAS. SOME STORMS MAY BE STRONG DUE TO THE COOLER TEMPS
ALOFT AND 40-50 KNOTS OF DEEP LAYER SHEAR...WITH ISOLATED SEVERE
STORMS POSSIBLE. STORM MOTION WILL NOT INCREASE MUCH FROM THE
LAST COUPLE OF DAYS...WITH LOCALLY HEAVY RAIN A POSSIBILITY ONCE
AGAIN. HIGHS WILL BE SUPPRESSED A BIT WITH CLOUDS/PRECIP...WITH
HIGHS IN THE LOWER/MID 80S FOR MOST AREAS.

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MODELS ARE IN GOOD AGREEMENT IN TRACKING UPPER LOW DRIFTING
EASTWARD OVER THE SOUTHEASTERN STATES THROUGH WED NIGHT WITH
SURFACE TROF JUST NW OF FORECAST AREA. EXPECT SCATTERED
SHOWERS/T-STORMS AHEAD OF FEATURE AND ALONG SEA BREEZES. GUIDANCE
SUGGESTS GIVEN MOIST ENVIRONMENT AND UPPER TROF OVER THE AREA THAT
ACTIVITY TO EXTEND THROUGH THE EVENING BOTH TUE NIGHT AND WED
NIGHT. LOW TEMPS BOTH NIGHTS IN UPR 60S TO LWR 70... WITH HIGH
TEMPS WED EXPECTED TO BE GENERALLY MID-UPR 80S.

.LONG TERM /THURSDAY THROUGH MONDAY/...
UPPER LOW CONTINUES SLOW EASTWARD DRIFT OVER THE CAROLINAS/VIRGINIA
WHILE GRADUALLY WEAKENING THROUGH FRI NIGHT. EXPECT DAILY CHANCES OF
SHOWERS/ T-STORMS ALONG SEA BREEZES IN MOIST UNSTABLE ENVIRONMENT.
UPR TROF AXIS MOVES OFF COAST SAT NIGHT WHILE STRONG UPR RIDGE
BUILDS WELL W OF FORECAST AREA...WHICH WILL SET UP WEAK SURFACE
HIGH PRESSURE OVER MID ATLANTIC REGION AND ONSHORE FLOW PATTERN
FOR OUR FORECAST AREA. NEAR NORMAL TEMPS ARE EXPECTED IN THE LONG
TERM PERIOD...WITH HIGH TEMPS GENERALLY IN MID/UPR 80S...AND LOW
TEMPS IN UPR 60S/LWR 70S.

&&

.AVIATION...VFR WILL GENERALLY PREVAIL FOR THE NEXT 24 HOURS.
AFTERNOON/EARLY EVENING SCATTERED TSTM ACTIVITY WILL MAINLY
AFFECT INLAND SITES WITH VCTS/TEMPO GROUPS 19-23Z. AREAS OF MVFR
AND GUST WINDS TO 30 KT WILL BE POSSIBLE IN THE STRONGEST
ACTIVITY. ACTIVITY WILL DIMINISH THIS EVENING...WITH MORE NUMEROUS
ACTIVITY BY TUESDAY AFTN.

&&

.MARINE...
WINDS/SEAS WILL REMAIN UNDER CAUTION FOR THE REST OF THE WEEK. A
STALLING COLD FRONT TO THE NW WILL SHIFT WINDS AROUND TO THE SW
TUE AND WED...BECOMING SE EACH AFTERNOON DUE TO SEABREEZE
FORMATION. ONSHORE WINDS WILL RETURN BY LATE WEEK.

RIP CURRENTS: MODERATE RISK TODAY. LOW RISK POSSIBLE TUESDAY WITH
OFFSHORE FLOW AND REDUCED SWELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  86  67  86 /  60  70  40  50
SSI  74  80  70  82 /  40  60  50  50
JAX  69  84  68  85 /  30  70  50  50
SGJ  72  82  69  82 /  30  60  50  50
GNV  69  84  66  87 /  60  70  40  50
OCF  69  86  67  87 /  60  70  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

WOLF/ALLEN/WALKER
Hazardous weather outlook, Jun 1, 3:35 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
435 AM EDT MON JUN 1 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-021045-
COASTAL WATERS FROM ALTAMAHA SOUND
TO FERNANDINA BEACH FL OUT 20 NM-COASTAL WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL OUT 20 NM-COASTAL WATERS FROM ST.
AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-WATERS FROM ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-WATERS FROM ST. AUGUSTINE
TO FLAGLER BEACH FL FROM 20 TO 60 NM-HAMILTON-SUWANNEE-COLUMBIA-
BAKER-INLAND NASSAU-INLAND DUVAL-UNION-BRADFORD-CLAY-ST. JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COASTAL NASSAU-COASTAL DUVAL-
COFFEE-JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
435 AM EDT MON JUN 1 2015

...MODERATE RISK OF RIP CURRENTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A MODERATE RISK OF RIP CURRENTS CONTINUES TODAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING.  ISOLATED STRONG TO SEVERE STORMS WILL BE
POSSIBLE CAPABLE OF PRODUCING STRONG GUSTY WINDS...HAIL...LOCALLY
HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...HAIL...LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 1, 12:38 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
138 PM EDT MON JUN 1 2015

FLZ040-011830-
MARION FL-
138 PM EDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
230 PM EDT...

AT 137 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JUNIPER SPRINGS...MOVING SOUTH AT 10 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JUNIPER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2931 8182 2929 8165 2928 8164 2905 8164
      2905 8166 2896 8166 2896 8186
TIME...MOT...LOC 1737Z 008DEG 7KT 2913 8169

ALLEN
Special weather statement, Jun 1, 12:57 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
157 PM EDT MON JUN 1 2015

FLZ033-011845-
ST. JOHNS FL-
157 PM EDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS COUNTY
UNTIL 245 PM EDT...

AT 157 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HASTINGS...MOVING NORTH AT 10 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
SAINT AUGUSTINE...HASTINGS...SAINT AUGUSTINE SOUTH...SAINT AUGUSTINE
SHORES...ELKTON...BAKERSVILLE...ANASTASIA AND SPUDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2984 8130 2987 8131 2986 8131 2983 8132
      2983 8131 2964 8140 2967 8152 2976 8153
      2980 8157 2984 8158 2996 8157 2990 8131
      2988 8131 2989 8130 2990 8130 2989 8127
TIME...MOT...LOC 1757Z 194DEG 8KT 2974 8149

ALLEN
Special weather statement, Jun 1, 1:12 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT MON JUN 1 2015

FLZ038-011900-
FLAGLER FL-
212 PM EDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER COUNTY UNTIL 300 PM
EDT...

AT 212 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF PIERSON...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
PALM COAST...BUNNELL...ANDALUSIA AND ESPANOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2926 8123 2926 8139 2930 8142 2940 8142
      2939 8146 2940 8148 2945 8149 2949 8152
      2957 8152 2962 8143 2956 8126 2937 8115
      2928 8115
TIME...MOT...LOC 1812Z 231DEG 10KT 2935 8136

STRUBLE

The radar

The Jacksonville radar (KJAX), 95 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
June 1, 1:35 PM EST
Where
St. Johns County, 1.39 mi WSW of Gopher Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.660, -81.440

A tree was blown down in Flagler Estates. The time of damage was based on radar.

Hail, Flagler

When
June 1, 2:00 PM EST
Where
Flagler County, 3.66 mi NW of Codys Corner
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.370, -81.360

Quarter size hail was reported near Clegg Farms.

Thunderstorm Wind, Marion

When
June 1, 2:10 PM EST
Where
Marion County, 0.6 mi E of Silver Spgs Airpark
Measured
45 kt (52 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
29.220, -82.060

A roof was damaged by thunderstorm winds at 5431 NE 35th Street. There was an unconfirmed report of a rope funnel cloud in the area at the time. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Gilchrist

When
June 1, 3:00 PM EST
Where
Gilchrist County, 0.6 mi W of Lottieville
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
29.620, -82.910

Live oak trees were snapped about 25 ft above ground level. The cost of damage was unknown, but estimated for the event to be included in Storm Data.

Hail, Alachua

When
June 1, 4:01 PM EST
Where
Alachua County, 2.07 mi S of Phifer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.670, -82.370

Hail, Alachua

When
June 1, 4:02 PM EST
Where
Alachua County, 2.07 mi S of Hague
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.740, -82.420

Hail, Alachua

When
June 1, 4:14 PM EST
Where
Alachua County, 0.92 mi SE of Newberry
Measured
0.88 in hail
Reported by
Public
Coordinates
29.640, -82.610

Heavy Rain, Alachua

When
June 1, 4:27 PM EST
Where
Alachua County, 0.92 mi SE of Phifer
Reported by
Trained Spotter
Coordinates
29.690, -82.360

Heavy Rain, Alachua

When
June 1, 4:57 PM EST
Where
Alachua County, 0.92 mi SE of Phifer
Reported by
Trained Spotter
Coordinates
29.690, -82.360

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571123, 571117, 571124, 571125, 571118, 571119, 571120, 571121, 571122.